Thursday, June 28, 2007

The Down Low on The High Thyroid

Thanks to Erica for this BEAUTIFUL card, how did she know that I LOVE the color orange. Thanks E!!!!!
So here it is... what I've been waiting for... a diagnosis. Drum roll please....I have Grave's Disease. Sounds pretty scary, it is in a way but it's also a relief to be able to finally know what's wrong with me. Here's a little synopsis so anyone who wants to can be better informed like, I guess, I am now. If you're not interested in knowing exactly how your thyroid works and so on please do not read on.

"When we ingest iodine in our food, it goes selectively to our thyroid gland. In the thyroid, the iodine is converted mainly to Tetra-iodothyronine (T-4) and a small amount of tri-iodothyrine (T-3). These hormones are stored in the thyroid gland and are released when the blood level T-4 drops. When the blood level of T-4 drops, the pituitary gland (located at the base of the brain) releases Thyroid Stimulating Hormone (TSH) to stimulate the thyroid to make and release more T-4.

Hyperthyroidism can result from either the thyroid gland making too much thyroid hormone or from the thyroid gland releasing too much thyroid hormone."

Grave's Disease: Normally the thyroid gland is under tight control and it makes only the amount of thyroid hormone your body needs. In Grave's Disease, the gland tends to become diffusely enlarged and it begins to continuously make and release thyroid hormone without regard to the body's needs. It fails to respond to any of the normal controls. There are three ways that we can treat Grave's Disease...

1. Surgery: Not my first choice because they could damage the parathyroid gland and then not only do you have to worry about taking hormones for the rest of my life but then I'll have to worry about my calcium balance in my body. They could also damage the nerve that controls my voice box. Ummmm, no thanks I love to talk TOO much.

2. Antithyroid Medications: What I'm opting for. Lots of blood draws to control your hormone levels, maybe rashes, in which case you try a new medication. One person in 15,000 can get toxic hepatitis and become jaundiced. One person in every 30,000 to 40,000 patients has a sudden disappearance of all the white cells that fight infection. The patient usually develops a very severe sore throat and must be hospitalized and put in isolation. This is a life threatening complication and must be addressed immediately.

3. Radio Active Iodine: To kill your thryoid by radiation, you will then be on thyroid replacement medication for the rest of your life.

I'll also be taking Beta-Blockers. They cover up the symptoms and protect against the toxic effects of hyperthyroidism. They have side effects like slowing your heart rate so much that it could cause you to pass out and then you must be hospitalized and given medications to speed up your heart rate. WARNING: after you have been taking beta-blockers for awhile, you CAN NOT stop taking them suddenly as it could cause you to have a fatal heart rhythym. They must be slowly tapered off.

I'm beginning to wonder if the treatment for hyperthyroid is worse than the actual hyperthyroid. I will have to choose wisely.

1 comment:

michelle said...

Misty! Oh I am so glad they found out exactly is going on, but am sorry to hear the final results. What a tough decision to make as how to take care of it. You have been in my prayers and will continue to be. You can call me for ANYTHING. Love you lots.

P.S. I got your message. I have been on the go everyday @ 6am until about midnight. I really want to go to Erica's. I will! We can carpool -K-.